Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Lincoln, IL

May 31, 2022Fulton County, Schuyler County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 31, 2022, 11:29 PM CDT for Fulton County, Schuyler County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2022, 11:29 PM CDT (04:29 UTC)
Expired
Jun 1, 2022, 2:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:51 PM CDTFLASH FLOODLewistown, ILCORRECTS PREVIOUS FLASH FLOOD REPORT FROM LEWISTOWN. REPORT FROM MPING: STREET/ROAD FLOODING.
May 31, 11:51 PM CDTFLASH FLOODLewistown, ILREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

574 
WGUS53 KILX 010429
FFWILX
ILC057-169-010730-
/O.NEW.KILX.FF.W.0004.220601T0429Z-220601T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1129 PM CDT Tue May 31 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Fulton County in west central Illinois...
  Northern Schuyler County in west central Illinois...

* Until 230 AM CDT.

* At 1128 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canton, Lewistown, Cuba, Astoria, Vermont, St. David, Ipava, 
  Littleton, Table Grove, Dunfermline, Bernadotte, Smithfield, 
  Bryant, Huntsville, Marietta, Duncan Mills, Ray, Marbletown, Bluff 
  City and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4017 9022 4016 9091 4028 9091 4028 9045
      4057 9045 4057 9044 4056 8990

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
122 
WGUS73 KILX 010728
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
228 AM CDT Wed Jun 1 2022

ILC057-169-010738-
/O.EXP.KILX.FF.W.0004.000000T0000Z-220601T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Schuyler IL-
228 AM CDT Wed Jun 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM CDT EARLY THIS MORNING 
FOR FULTON AND NORTHERN SCHUYLER COUNTIES...

The heavy rain has ended and flood waters are receding. Flash 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4017 9022 4016 9091 4028 9091 4028 9045
      4057 9045 4057 9044 4056 8990

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 31, 8:58 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 31, 8:58 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
858 PM CDT Tue May 31 2022

.SYNOPSIS...
Issued at 319 PM CDT Tue May 31 2022

Scattered showers and thunderstorms are expected to develop near
the Mississippi River this evening and track southeast tonight. A
few storms could be strong to severe, mainly west of the Illinois
River. The cold front will result in a broad range of
temperatures on Wednesday, with areas north of I-70 in the 70s and
areas south of I- 70 in the mid-80s. Showers may linger
Wednesday, with the best chance for rain being south of I-72.

&&

.UPDATE...
Issued at 858 PM CDT Tue May 31 2022

A broken line of convection has developed along an advancing cold
front from northwest Illinois into north-central Missouri this
evening: however, the chance for severe weather continues to dwindle
as daytime instability wanes and deep-layer shear decreases. Latest
mesoanalysis indicates MLCAPEs of 1500-2000J/kg across the western
half of the KILX CWA...with much higher values in excess of 2500J/kg
noted well upstream across Oklahoma into southwest Missouri. With
instability steadily decreasing and the nocturnal low-level jet
progged to strengthen well W/SW of Illinois tonight, do not think
the current line of convection will have much fuel to work with as
it gradually shifts eastward into central Illinois. May see a few
cells with gusty winds/small hail, but overall severe threat
looks low. The more significant thunderstorm activity will focus
across Oklahoma into Arkansas/Missouri as it is fed by the LLJ.
Some of this convection may reach areas along/south of I-72 late
tonight, but will be in a much weakened state as it arrives. Made
updates to hourly PoPs, mainly to delay arrival of precip chances.
Based on current trends, areas east of I-55 will remain dry until
after midnight.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 319 PM CDT Tue May 31 2022

An occluded 988-mb low pressure system remains located just north
of MN as of 2pm/19z, with its cold front remaining draped across
WI and into east-central IA. Assessing today's convective
prospects remains a challenge. Extensive cirrus has persisted
through the day west of I-55, and has been most dense west of the
IL River. As a result, temps were only in the upper 70s (as of
2pm) west of the IL River as opposed to mid-80s near I-55 and
upper 80s across eastern IL. That leaves questions as to how much
destabilization will occur, and the latest RAP analysis shows
SBCIN still present across west-central IL, which is the area that
was originally expected to be most conducive for svr wx this
evening. There are also a few weak MCVs tracking northwest
through the area. The stronger of these tracked near the far NW
corner of the CWA as of 2pm/19z, and helped invigorate some
showers between the IL River and I-55 along a remnant outflow
boundary. However, these showers dissipated almost as quickly as
they formed as the ascent provided by the MCV shifted away.
Visible satellite has shown some thinning of the cirrus shield,
perhaps caused by subsidence behind this MCV, so there may still
be a window for sufficient destabilization to occur.

While CAMs have not had the best handle on today's evolution, one
noteworthy trend has been a shift towards later storm development
and subsequent movement into our CWA. The latest runs now keep
most of the activity west of the CWA through 00z. Overall,
confidence in the severe threat has waned. Storms are expected to
develop later in the day, in an area that has remained beneath
dense cirrus for much of the day, and not push into the ILX CWA
until late evening when any instability that does manage to
develop is trending downward. While the severe threat isn't zero,
the coverage of strong storms may less than initially anticipated,
especially with eastward extent into the CWA overnight.

The environment remains supportive of heavy rain, as 850-mb
moisture transport is focused ahead of the front, with 850-mb flow
nearly parallel to the front. The latest RAP shows PWAT values
around 1.7" this afternoon, and some deterministic models have
PWAT values approaching 2", which would be in the 99th percentile
relative to the climatology. The 12z HREF shows the potential for
localized QPF maximums of 2" west of I-55 through Wed AM, and just
west of the ILX CWA there are max QPF values in excess of 4",
although these values may be a tad overdone given the shift in
expectations since the 12z models ran this morning. Flash flood
guidance suggests that more than 2" of rain in 3 hours would lead
to problems. Despite a supportive environment, there are a few
factors limiting a greater flash flood threat. Antecedent soil
moisture is quite low, only 10- 20%. Additionally, the axis of
convection shifts southeast as the front advances through
overnight, keeping storms from lingering over any one location for
too long. Waning instability should result in rainfall rates
trending downward overnight as well.

Uncertainties in the frontal timing linger and impact the forecast
for Wednesday. The current expectation is that the front will be
near I-72 corridor by sunrise Wed, then shift into SE IL.
Additional showers and storms will be possible along the frontal
zone Wed afternoon/evening as a shortwave tracks from the west-
central Plains towards the Great Lakes. The presence of the front
will lead to a broad range of high temps on Wed, with areas NW of
the IL River only in the low 70s while areas south of I-70 reach
the mid-80s.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 319 PM CDT Tue May 31 2022

Depending on where the frontal boundary stalls, some precip
chances could linger Wed night into Thurs. High pressure building
over the central Plains will result in a few cool, dry days.
Temps will be in the low 70s on Thursday, then recover into the
upper 70s by Friday as a weakening, broad sfc high shifts directly
over IL.

Into the weekend, an upper level low remains anchored over the
Canadian Prairie to the north of Minnesota, while upper level
ridging builds over the Rockies. As disturbances drop through the
northwest flow over the northern Plains late this weekend and into
early next week, they could provide precip chances across central
IL. No significant heat waves are expected through the current
long term period (through June 7th), with highs in the upper 70s
to mid 80s from Saturday through early next week. That trend
appears likely to continue, as the latest CPC outlook (valid June
8-14) favors below normal temperatures. Normal highs for the
second week of June are in the low to mid 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 644 PM CDT Tue May 31 2022

Main aviation forecast concern continues to focus on convective
development this evening into tonight. 2330z/630pm radar mosaic
shows scattered showers/thunder beginning to develop along a cold
front near the Mississippi River: however, areal coverage remains
minimal at this time. Think this activity will develop/spread
northeastward over the next few hours...first impacting KPIA after
03z. HRRR/NAM suggest a broken band of convection gradually
working its way further E/SE as the night progresses...potentially
reaching KBMI/KSPI by around 07z and further east to KCMI by 09z.
Given low confidence forecast, have maintained just VCTS at the
terminals until radar trends become more apparent. As was noted by
the previous forecast package, it appears a period of MVFR
ceilings will develop once the cold front passes late tonight into
Wednesday morning. Winds will initially be S/SW with gusts over
20kt at both KDEC/KCMI early, then will veer to NW and drop below
10kt after FROPA late tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Barnes
Hazardous weather outlook, May 31, 3:19 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Tue May 31 2022

ILZ027>031-036>038-040>051-053-012030-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Vermilion-Woodford-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated strong-to-severe thunderstorms are possible this
evening. Expected hazards include scattered thunderstorm wind
gusts up to 60 mph, large hail to the size of half-dollars, and a
tornado. Torrential downpours and cloud-to- ground lightning will
accompany these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms could redevelop between Wednesday afternoon
into Wednesday night. These are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening.

ILZ052-054>057-061>063-066-012030-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Effingham-Moultrie-
Shelby-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong-to-severe thunderstorms are possible this evening evening and
overnight. Expected hazards include scattered thunderstorm wind
gusts up to 60 mph and large hail to the size of quarters.
Torrential downpours and cloud-to- ground lightning will accompany
these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional strong to severe thunderstorms are possible Wednesday
afternoon and evening. Possible hazards include wind gusts to 60 mph
and large hail up to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

ILZ067-068-071>073-012030-
Clay-Crawford-Jasper-Lawrence-Richland-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Strong to severe thunderstorms are possible Wednesday afternoon and
evening. Possible hazards include wind gusts to 60 mph and large hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:56 PM CDTSevere Thunderstorm WarningILXFulton52 min
Jun 1, 3:17 AM CDTFlash Flood WarningILXMenard, Morgan, Sangamon, Scott3 hr
Jun 1, 3:51 AM CDTFlash Flood WarningILXSangamon3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.